Maryland, 2009

Damaging Wind in Maryland, August 9, 2009

August 9, 2009 · NWS LWX · 1 event in 1 county or zone

Strong surface heating triggered an unstable atmosphere on the 9th. Despite a lack of strong forcing aloft, scattered showers and thunderstorms developed due to the instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong surface heating triggered an unstable atmosphere on the 9th. Despite a lack of strong forcing aloft, scattered showers and thunderstorms developed due to the instability. An isolated thunderstorm did produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 5:31 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 9, 5:31 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
631 PM EDT SUN AUG 9 2009

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE MID ATLANTIC THROUGH TOMORROW. A
COLD FRONT APPROACHES FROM THE WEST TUESDAY...THEN PUSHES OFFSHORE
ON WEDNESDAY. LOW PRESSURE LINGERS OVER THE MID ATLANTIC STATES
THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HAVE UPDATED FCST TO REFINE IMPACTS FROM TSTMS...BY RAISING POPS
ACRS FAR NERN MD AND RAISING QPF. TEXT PRODUCTS ALREADY ISSUED.
PREV DISCUSSION FOLLOWS...

PERSISTENT SVR LINEAR CNVCTN CONTS TO BUILD S AND SW AS IT MOVES
INTO UNSTABLE AMS ACRS NRN MD. SVR TSTM WATCH ISSUED THRU THIS EVE
AS TSTMS XPCD TO RMN AT SIMILAR INTENSITY AS THEY MOVE INTO FCST
AREA. PREV DISCUSSION FOLLOWS...

LATEST SHRTWV DIVING INTO N PA WILL SKIRT NE OF THE AREA LATE THIS
AFTN AND EVNG. UPR RDG HAS DRIED/HEATED M/U LEVELS ENOUGH THAT
TSTMS SHOULD NOT THREATEN MOST OF THE CWA THIS EVNG. THE EXCEPTION
IS ACROSS AREAS NE OF BALTIMORE METRO...WHERE LOW POPS RMN PRESENT
THRU THE EVNG.

W WINDS WILL DIE DOWN AS ATMOSPHERE DECOUPLES OVNGT. WITH
DWPTS IN THE 60S...PATCHY FOG WILL DEVELOP...MNLY W OF THE BLUE
RIDGE OVNGT. TEMPS LAST NGT WERE SEVERAL DEGREES ABOVE MOS
CONSENSUS...AND WENT A BIT ABOVE GUIDANCE AGAIN TNGT...U60S WEST
WITH 70S EAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
WITH 850MB TEMPS EXCEEDING 20 DEGREES AND AMPLE SUNSHINE...TEMPS
TOMORROW SHOULD BE ABLE TO REACH 90S BY NOON...TOPPING OUT IN THE
U90S BY MID AFTN. DOWNSLOPING WINDS WILL AIDE IN DIABATIC
HEATING...BUT ALSO LOWER DWPTS AND RH...KEEPING HEAT INDICES BETWEEN
100 AND 105 MOST AREAS. STILL...SEVERAL HOURS OF NEAR 105F HEAT
INDICES OVER THE URBAN CORRIDOR WARRANTS HEAT ADVISORY...WHICH WILL
BE POSTED FOR METRO COUNTIES AND AREAS ALONG AND EAST OF INTERSTATE
95 TOMORROW AFTN/EVNG.

WITH LEE TROF FIRMLY ESTABLISHED AND GULF MOISTURE ROTATING EASTWARD
THROUGH OHIO VALLEY TOWARD CENTRAL APPALACHIANS...DESPITE STRONG UPR
RDG...ISOLATED CNVCTN PSBL LATE TOMORROW OVER N AND W ZONES WHERE
MID LEVEL INHIBITION WILL BE LOWEST. MOST ACTIVITY SHOULD HOLD OFF
UNTIL AFTER 6PM MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
GFS AND NAM REACTING DIFFERENTLY MON EVE IN TERMS OF CVNCTV DVLPMNT.
SFC PTTN SHUD REVOLVE ARND LEE TROFFING NEAR BAY/DELMARVA AND NMRS
S/WVS WUD HV FLATTENED H8-5 RDG. THE KEY DIFF WL BE IF TSRA WL BE
ABLE TO FORM ALNG THAT BNDRY. NAM SUGGESTING YES...GFS NO.
CONSIDERING SFC CNVGNC...DECENT CAPE/LI...AND ZNL MID LVL FLOW...
FEEL ITS BEST TO HV AT LEAST A SMALL MNTN PRESENT...AS SHUD BE SVRL
MESOSCALE BNDRYS LURKING. CHC POPS FOR SRN MD...AT CONFLUENCE BTWN
BAY AND PTMC BNDRYS. THAT WL BE IN ADDITION TO ADVCG TSRA THREAT FM
MTNS...IN RESPONSE TO VORT ENERGY AND OROGRAPHIC INFLUENCES. ADDED
MSTR POOLING WL ONCE AGN PROVIDE A STEAMY NGT...W/ MIN-T IN THE 70S
MOST LOCATIONS E OF BLURDG...AND MAYBE NEAR 80 DOWNTOWN DC/BALT.

GDNC SPEEDING UP CDFNT A TAD...WHICH WL PLACE IT IN A MORE DIURNALLY
FVRBL LOCATION TO SUPPORT TSRA ACRS CWFA TUE AFTN-EVE. ONCE AGN...
BIG SPREAD IN MAV/MET POPS...W/ THE NAM BEING THE WETTER OF THE TWO.
GRIDS WL FIND SOME MIDDLE GROUND-- HV BUMPED UP POPS TO 30-40 PCT...
WHICH REFLECTS A DECENT INCR FM PRVS FCST. THE UPR JET WL REMAIN IN
THE NERN QUAD OF CONUS... NO CLSR THAN PA...SO DONT XPCT SVR
STORMS...BUT AMS WL BE APPROPRIATELY VERY WARM AND UNSTBL FOR
SEASON. TEMPS WL BE DOWN A CPL DEGREES VS MON DUE TO ADDTL
CLDCVR...BUT IT STILL WL BE ABV AVG. MOS MAXT REFLECTS DIFFS IN
POPS. FCST LEANS ON THE WARM SIDE OF MDL SUITE.

FRNTL BNDRY SHUD HV ENUF PUSH TO MAKE IT TO SSIDE VA WED...
PERMITTING SLGTLY DRIER AIR TO INFILTRATE ACRS NRN MD. STILL NEED TO
BE WARY OF TSRA ACRS CNTRL VA/SRN MD. AT LEAST TEMPS WL BE CLSR TO
AVG...MAXT MID-UPR 80S/MIN-T IN THE 60S.

THRAFTR...WL NEED TO MONITOR POTL EVOLUTION OF H5 TROF AXIS ACRS
GRTLKS/OHVLY FOR 2ND HALF OF WK. GFS LOOKS MIGHTY STRONG FOR MID
AUG...CUTTING OFF A LOW INVOF KY/TN. WUD BE SKEPTICAL OF THAT...XCPT
ANOMOLOUSLY LOW HGTS HV BEEN REALIZED PRVSLY THIS SEASON. THINK
WE/RE BYD THAT PTTN NOW...BUT EURO AT LEAST HINTING AT IT TOO. TIL
GDNC CAN OFFER SOME CLARITY...FCSTS REFLECT A HVY DOSE OF CLIMO.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCT MID/HIGH CLOUDS WILL PASS ESEWARD ACROSS TAF SITES TONIGHT AND
MONDAY. PATCHY FOG PSBL AT KCHO AND KMRB AFTER 6Z TONIGHT...FOR NOW
WILL HOLD PREVAILING VIS AT MVFR THROUGH AROUND 12Z. MOSTLY LIGHT
WEST WINDS THROUGHOUT THE NEXT 30 HOURS...AS HIGH PRESSURE
DOMINATES. ISOLATED TSTM CANT BE RULED OUT LATE MONDAY AFTN AT
KMRB...THO CHANCES ARE WELL BELOW 30 PERCENT.

HOT-HUMID CONDS INTO TUE. CDFNT APPCHS TERMINALS TUE AFTN...W/ CFP
MOST LKLY TUE NGT. AN ISOL TSRA WL BE PSBL MON EVE...THEN TSRA CHCS
INCR TUE AFTN...AND CONT THRU THE NGT. MVFR TO LCL/BRIEF IFR PSBL
W/IN ANY STORM. IN ADDITION...MAY BE MVFR VSBY RESTRICTIONS IN LT
NGT/ELY MRNG BR.

AN ISOL TSRA PSBL REST OF WK...SPCLY IN THE AFTN-EVE...BUT VFR GNLY
WL PREVAIL.

&&

.MARINE...
SOUTHERLY CHANNELLING PICKING UP THIS AFTERNOON AS WINDS BLOW
NORTHWARD OFF THE COOLER/DEEPER WATERS OF THE LOWER BAY. THIS WILL
CAUSE WINDS TO INCREASE TO 15 TO 20 KTS THIS EVENING OVER THE LOWER
AND MIDDLE CHESAPEAKE BAY. SMALL CRAFT ADVISORY WILL GO IN EFFECT AT
400 PM EDT AND CONTINUE THROUGH 400 AM EDT MONDAY FOR LOWER AND
MIDDLE CHESAPEAKE AND LOWER TIDAL POTOMAC. WINDS TOMORROW BECOME
MORE SOUTHWEST AND SOUTH REMAIN AT SPEEDS 10 TO 15 KTS.

SLY CHANNELING ONCE AGN A PSBLTY MON NGT. JUST LIKE YDA...HV OPTED
TO KEEP GRIDS JUST UNDER...ALLWG TRENDS TO BE ASSESSED. IN
ADDITION...MAY BE SOME EVE TSRA ARND BAY INVOF DIFF HEATING
BNDRYS...PRODUCING LCLLY HIER WNDS AND WVS. SMW/S MAY BE REQD.

CDFNT NEARS TUE...AND SHUD BE THRU WATERS BY WED. SCT TSRA PSBL IN
THIS TIMEFRAME AS WELL. SCT TSRA MAY LINGER THRU WED AFTN-EVE FOR
LWR PTMC AND MID BAY.

A TSRA OR TWO WL BE PSBL EACH DAY THRU THE WK.

&&

.CLIMATE...
AN UPPER HIGH PRESSURE RIDGE WILL BRING THE HIGHEST TEMPERATURES TO THE
MID ATLANTIC THUS FAR THIS SUMMER TODAY AND INTO EARLY NEXT WEEK.
MONDAY...WHEN THE RIDGE AXIS IS OVERHEAD...LOOKS TO BE THE HOTTEST
DAY. WITH RELATIVELY LOW RECORD HIGHS FOR MONDAY /PARTICULARLY FOR
WASHINGTON DC/ AND A RELATIVELY SHORT PERIOD AT DULLES /IAD BEGINS
1963/ SOME NEW RECORDS COULD BE SET. BELOW ARE THE RECORDS FOR
THREE SELECTED CLIMATE SITES FOR THE NEXT THREE DAYS /WITH THE
ASSOCIATED YEAR/:

SITE....SUN AUG 09...MON AUG 10...TUE AUG 11

BWI.....101 /1930/...100 /1900/...100 /1900/
DCA.....102 /1930/....98 /1943/...101 /1900/
IAD......97 /2001/....96 /2001/....96 /1980/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FROM NOON TO 10 PM EDT MONDAY FOR DCZ001.
MD...HEAT ADVISORY FROM NOON TO 10 PM EDT MONDAY FOR MDZ006-007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY FROM NOON TO 10 PM EDT MONDAY FOR VAZ052>057.
WV...NONE.
MARINE...HEAT ADVISORY FROM NOON TO 10 PM EDT MONDAY FOR ANZ535.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR ANZ532>534-537-
     540>543.

&&

UPDATES...KRAMAR
PREV DISCUSSION...SBK/HTS
Hazardous weather outlook, Aug 9, 4:50 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT SUN AUG 9 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
550 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN AND SOUTHERN MARYLAND. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 11 PM.

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR TONIGHT FOR THE MID
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH TUESDAY. MONDAY
WILL BE THE HOTTEST DAY...WHEN AFTERNOON TEMPERATURES IN THE MID
TO UPPER 90S COMBINED WITH SUMMER HUMIDITY WILL PRODUCE HEAT INDEX
VALUES OF 100 TO 105 DEGREES DURING THE AFTERNOON AND EARLY
EVENING HOURS FOR THE FIRST TIME THIS SEASON. A HEAT ADVISORY HAS
BEEN POSTED FOR THE INTERSTATE 95 CORRIDOR EAST TO THE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ACROSS NORTHEASTERN MARYLAND THIS
EVENING...ESPECIALLY FOR THE BALTIMORE METRO AREA AND SUBURBS.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
550 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHEASTERN AND SOUTHERN MARYLAND. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR PORTIONS
OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH TUESDAY. MONDAY
WILL BE THE HOTTEST DAY...WHEN AFTERNOON TEMPERATURES IN THE MID
TO UPPER 90S COMBINED WITH SUMMER HUMIDITY WILL PRODUCE HEAT INDEX
VALUES OF 100 TO 105 DEGREES DURING THE AFTERNOON AND EARLY
EVENING HOURS FOR THE FIRST TIME THIS SEASON. A HEAT ADVISORY HAS
BEEN POSTED FOR THE INTERSTATE 95 CORRIDOR EAST TO THE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NEEDED THIS EVENING ACROSS NORTHEASTERN
MARYLAND...ESPECIALLY FOR THE BALTIMORE METRO AND SUBURBS.

KRAMAR

In the hours before

Special weather statement, Aug 9, 5:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT SUN AUG 9 2009

MDZ007-092330-
HARFORD MD-
610 PM EDT SUN AUG 9 2009

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 609 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 14 MILES NORTH OF NORRISVILLE TO 10 MILES
NORTHEAST OF CARDIFF...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
JARRETTSVILLE...HAVRE DE GRACE...ABERDEEN...BEL AIR...PLEASANT
HILLS...FALLSTON AND PERRYMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS

The radar

The Dover AFB radar (KDOX), 100 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 9, 5:40 PM EST
Where
Harford County, 0.69 mi N of Havre de Grace
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.560, -76.100

Tree damage was reported around Havre De Grace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190892.